SciELO - Scientific Electronic Library Online

 
vol.70 issue9Ganglioglioma with anaplastic transformationSevere dystonia as the first manifestation of neuromyelitis optica author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Arquivos de Neuro-Psiquiatria

Print version ISSN 0004-282X

Arq. Neuro-Psiquiatr. vol.70 no.9 São Paulo Sept. 2012

http://dx.doi.org/10.1590/S0004-282X2012000900021 

OPINION

 

Should topiramate use be added to the differential diagnosis of visual illusions?

 

O uso do topiramato deve ser incluído para o diagnóstico das ilusões visuais?

 

 

Seyed-Hossein AbtahiI,III; Mohammad-Ali AbtahiI,III

IIsfahan Eye Research Center (IERC), Feiz Hospital, Isfahan University of Medical Sciences, Isfahan, Iran
IIOphthalmology Ward, Feiz Hospital, Isfahan University of Medical Sciences, Isfahan, Iran
IIIMedical Students Research Center, Isfahan University of Medical Sciences, Isfahan, Iran

Correspondence

 

 

Dear Editors,

We read with great interest the recent paper by Cerqueira and Nardi1 reporting the association of topiramate (TPM) use and visual illusion in a migraine patient. In our very recent article, we have reviewed the wide range of TPM side effects on vision of 84 patients culled from the literature2. As far as we are aware in terms of TPM related visual illusions, five other cases3-5 are described in the literature, and the authors of the above report have added the sixth one1. It is important to underline that the authors reported a positive dechallenge test that corroborates a causal relationship between TPM and such an adverse effect1,6. Nevertheless, in their final conclusion on the etiology of such an association, they stated that "because it may occur in the aura of migraines, these visual illusions are likely to be a result of the migraine"1. Indeed, one of the leading TPM indications is prevention of migraine attacks and herein comes the uncertainty of whether illusions are linked to migraine or to TPM use.

To clarify, firstly, we need to know if TPM associated visual illusions are only observed in migraine consumers. In other words, is there any similar report on a non-migraineur? The authors in their literature review noted two studies reporting illusions in four TPM consumers who were all migraineurs (two cases with palinopsia3 and two with Alice-in-wonderland syndrome3,4). Notwithstanding this review, the answer of the above question is positive. Fontenelle, in 20085, described palinopsia in a non-migraineur taking TPM for insomnia and impulsive behaviors.

Secondly, we need to know if all of the aforementioned four migraineurs had had history of migraine aura before consumption of TPM. The answer is negative. Only one of them had aura, and in this case no clear temporal relationship was observed between migraine attacks and visual illusions3.

Thirdly, it would be rational to adhere to the results of dechallenge and rechallenge tests in this regard. In all of the aforementioned four migraine patients positive dechallenge tests were reported alike what the authors found3,4. Moreover, three of these cases were examined by rechallenge tests giving positive results (two palinopsia3 and one Alice-in-wonderland syndrome4 patients). Engagingly, two of them showed "a clear dose related association with the use of topiramate and the elicitation of palinopsia"3. It is to be noted that rechallenge tests are reputed for being almost the gold standard test in establishing or excluding the etiology of adverse effects ascribed to drugs6.

In conclusion, we believe that, along with other drugs, TPM use should be added to the differential diagnosis of visual illusions in migraineurs or non-migraineurs either. Nonetheless, we endorse the notion that the underlying migraine in a vast proportion of TPM consumers can substantially predispose them to these symptoms1,3,4.

 

References

1. Cerqueira AC, Nardi AE. Metamorphopsia associated with topiramate for migraine prevention. Arq Neuropsiquiatr 2012;70:231-232.         [ Links ]

2. Abtahi MA, Abtahi SH, Fazel F, et al. Topiramate and the vision: a systematic review. Clin Ophthalmol 2012;6:117-131.         [ Links ]

3. Evans RW. Reversible palinopsia and the Alice in wonderland syndrome associated with topiramate use in migraineurs. Headache 2006;46:815-818.         [ Links ]

4. Jürgens TP, Ihle K, Stork JH, May A. "Alice in Wonderland syndrome" associated with topiramate for migraine prevention. J Neurol Neurosurg Psychiatry 2011;82:228-229.         [ Links ]

5. Fontenelle LF. Topiramate-induced palinopsia. J Neuropsychiatry Clin Neurosci 2008;20:249-250.         [ Links ]

6. Davidovici BB, Wolf R. The challenge of drug-rechallenge: Facts and controversies. Clin Dermatol 2010;28:349-353.         [ Links ]

 

 

Correspondence:
Seyed-Hossein Abtahi
SHARNOS Co. No. 9
Boroomand, Seyed-Alikhan, Chaharbagh Abbasi
81448-14581 Isfahan - Iran
E-mail: shf.abtahi@yahoo.com

Received 24 March 2012
Received in final form 17 April 2012
Accepted 24 April 2012
Conflict of interest: There is no conflict of interest to declare.